Study objective: To determine if preliminary data suggest that low-dose quetiapine is associated with weight gain.
Design: Retrospective medical record review.
Setting: Two military hospitals serving active-duty soldiers, family members of service members, and military retirees.
Patients: Five hundred thirty-four adult military health care beneficiaries who received quetiapine at a total daily dose of 100 mg or less for a minimum of 1 month between January 1, 2005, and June 30, 2008.
Measurements and main results: The mean weight at baseline was 175.68 lbs. The mean ± standard error weight gain compared with baseline was 0.49 ± 0.51 lbs (p=0.335) at 1 month, increasing in a generally linear fashion to 5.56 ± 1.25 lbs (p<0.001) at 6 months, and 10.58 ± 2.20 lbs (p<0.001) at 12 months.
Conclusion: Low-dose quetiapine caused a statistically significant weight gain in our study population. This finding highlights the need for greater recognition of the potential for quetiapine to cause undesirable effects, and demonstrates the importance of close monitoring of physiologic parameters during treatment.